Alert archive / Kansas / Special Weather Statements in 2011
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 28, 2011, 3:13 AM CDT for Stafford County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2011, 3:13 AM CDT (08:13 UTC)
- Expired
- May 28, 2011, 4:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3128 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
692 WWUS83 KDDC 280813 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 313 AM CDT SAT MAY 28 2011 KSZ065-066-079-280915- EDWARDS-PAWNEE-STAFFORD- 313 AM CDT SAT MAY 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDWARDS...SOUTHEASTERN PAWNEE AND WESTERN STAFFORD COUNTIES... AT 311 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR BELPRE...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. RESIDENTS IN EASTERN EDWARDS...SOUTHEASTERN PAWNEE AND WESTERN STAFFORD COUNTIES...INCLUDING THE CITIES OF BELPRE...MACKSVILLE... DILLWYN AND ST. JOHN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3816 9882 3784 9868 3784 9915 3796 9917 TIME...MOT...LOC 0813Z 252DEG 16KT 3790 9912 $$ UMSCHEID
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 27, 3:58 PM CDT, 11 hours 15 minutes earlier.
Area forecast discussion, May 27, 3:58 PM CDT, 11 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 358 PM CDT FRI MAY 27 2011 .SYNOPSIS... IN THE HIGHER LEVELS OF THE ATMOSPHERE, THERE IS A 130KT JET AT THE 250MB LEVEL (12Z) ENTERING THE WEST COAST NEAR THE FAR NORTHERN BORDER OF CALIFORNIA AND EXTENDING EAST AT THE 130KT LEVEL TO NEAR SALT LAKE CITY. THE 90KT CONTOUR EXTENDS FARTHER EAST TO NEAR NORTHWESTERN KANSAS. ANOTHER 110KT JET WAS OVER QUEBEC, CANADA, HEADING NORTH. THE 12Z 500MB UPPER AIR CHART SHOWED ONE LOW PRESSURE CENTER OVER NORTHERN MONTANA, WITH WEAK LOBES OF VORTICITY EXTENDING MAYBE 100-125 MILES BOTH SOUTHEAST AND NORTH- NORTHWEST DIRECTIONS. A TROUGH OF LOW PRESSURE WAS OVER THE OHIO VALLEY AND SOUTHWARD, FROM NEAR LAKE ERIE TO CENTRAL KENTUCKY TO THE FLORIDA PANHANDLE. UPPER DIVERGENCE WAS OVER CENTRAL AND EASTERN KANSAS. LOWER DOWN IN THE ATMOSPHERE, THE 700 AND 850 MB CHARTS DEPICTED A TROUGH AND LOW PRESSURE AREA, RESPECTFULLY, OVER WESTERN KANSAS AND THE OKLAHOMA PANHANDLE, WITH A WARM FRONT FROM THE LOW THROUGH CENTRAL AND EASTERN KANSAS. && .DISCUSSION... DAYS 1-2... OVERALL, NOT MUCH WAS CHANGED TO THE EXISTING FORECAST. IN MY HUMBLE OPINION, THERE WILL NOT BE ANY STORMS IN OUR EASTERN CWA THIS EVENING, DUE TO THE LACK OF MOISTURE AND/OR INSTABILITY THERE, AND NOT ENOUGH SURFACE HEATING TO DESTABILIZE THE AREA BEFORE SUNDOWN. HOWEVER JUST IN CASE A STRAY THUNDERSTORM WOULD POP UP, THE 15-16 PERCENT SLIGHT POPS WILL STAY IN THE GRIDS THIS EVENING. LOWS IN AROUND 50F DEGREES IN THE NORTHWEST TIER OF COUNTIES, RANGING TO NEAR 60F IN THE SOUTHEASTERN SECTIONS SEEM APPROPRIATE, AND SLIGHTLY WARMER THAN THIS MORNING. SATURDAY WILL SEE A COLD FRONT DIP DOWN THROUGH OUR NORTHWESTERN HALF OF THE CWA, BRINGING CLOUDS AND LOWER TEMPERATURES THERE. HIGHS WILL BE IN THE 70S NORTHWEST OF A LINE FROM LIBERAL TO INGALLS TO NEAR LARNED. SOUTHEAST OF THAT LINE, THE FRONT WILL TAKE LONGER TO MOVE THROUGH AND IT WILL LIKELY STALL ACROSS OUR SOUTHERN COUNTIES. MAXIMUM TEMPERATURES WILL RANGE THERE FROM 80 TO 85F SATURDAY. AS AN UPPER LEVEL SHORT WAVE CROSSES NORTHERN KANSAS EARLY SATURDAY NIGHT, A FEW THUNDERSTORMS COULD BE TRIGGERED IN THE COLD AIR ALONG AND JUST NORTH OF THE FRONT. WILL STAY WITH 30 POPS IN OUR NORTHEAST AND EAST, AND 20 POPS BACK WEST TO A SCOTT CITY TO DODGE CITY LINE. QPF ONCE AGAIN DOES NOT LOOK TOO IMPRESSIVE, SO WILL LEAVE TH 0.01 TO 0.03 INCH AMOUNTS IN THERE. WILL DECREASE POPS EARLY SUNDAY, LINGERING THE THUNDERSTORMS IN THE NORTHEAST. THEN, A WARM FRONT PUNCHES NORTH DURING THE AFTERNOON SUNDAY, SOARING TEMPERATURES TO NEAR 100F IN OUR SOUTHWEST SECTIONS NEAR LBL. FIRE WEATHER CONCERNS WILL NEED TO BE LOOKED AT LATER FOR SURE, AND WILL BE ADDRESSED BELOW IN THE FIRE WEATHER SECTION OF THIS AFD. WINDS WILL SURELY BE 20 TO 30 MPH AND GUSTY FROM THE SOUTH BEHIND THE FRONT. SO I AM ALMOST CERTAIN A RED FLAG WARNING WILL BE NEEDED SUNDAY, AND PERHAPS EXTENDING INTO MONDAY. DAYS 3-7... ALL THE MODELS AGREE THAT AN INTENSE SHORTWAVE TROUGH CURRENTLY OFF THE PACIFIC NORTHWEST COAST WILL DIG INTO THE SOUTHERN ROCKIES BY LATE SUNDAY AND THEN EJECT ACROSS THE CENTRAL AND NORTHERN PLAINS BY MONDAY EVENING. AHEAD OF THIS FEATURE, STRONG LEE TROUGHING WILL DEVELOP SUNDAY NIGHT AND THIS SHOULD RESULT IN 20-25KT WINDS ALL NIGHT. IT IS DIFFICULT TO IMAGINE TEMPERATURES FALLING FROM NEAR 100F LATE SUNDAY AFTERNOON TO BELOW 70 DEGREES SUNDAY NIGHT WHEN SOUTH WINDS WILL BE HOWLING AT 20-25KTS ALL NIGHT. THE ECMWF SHOWS A 60KT LOW-LEVEL JET, WILL WHICH TEND TO PROMOTE STRONGER VERTICAL MIXING THAN WE NORMALLY EXPERIENCE AT NIGHT. THE PREVIOUS RECORD LOW FOR MONDAY MORNING IS 70F AND THIS WILL LIKELY BE BROKEN. THE TEMPERATURE MAY NOT FALL BELOW 75F AT DODGE CITY AND GARDEN CITY. BY MONDAY AFTERNOON, STRONG MID-LEVEL WINDS BEHIND THE SURFACE DRYLINE SHOULD MIX TO THE SURFACE, RESULTING IN WIND GUSTS AS HIGH AS 50-55 MPH IN FAR WESTERN KANSAS. THE NAM SHOWS 40-50KT WINDS AT THE TOP OF THE DRY ADIABATIC LAYER (AROUND 550MB) ACROSS FAR WESTERN KANSAS. A RED FLAG WARNING WILL LIKELY BE NEEDED IN THIS PART OF THE FORECAST AREA AS RELATIVE HUMIDITIES SHOULD BE EXTREMELY LOW. THUNDERSTORMS MAY DEVELOP ALONG THE DRYLINE BY MONDAY EVENING, MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO ENGLEWOOD. BY EVENING, OUR FORECAST AREA WILL BE IN THE RIGHT ENTRANCE REGION OF THE HIGH-LEVEL JET WITH DECENT LIFT DEVELOPING ALONG THE SURFACE DRYLINE. THE MODELS HINT AT SOME 700MB COOLING BY EVENING WHICH SHOULD HELP IN STORM DEVELOPMENT. POPS WERE LOWERED BACK TO NEAR ZERO FOR FAR WESTERN KANSAS SINCE DRY AIR WILL PRECLUDE THUNDERSTORMS. ANY STORMS THAT DEVELOP FURTHER EAST COULD PRODUCE LARGE HAIL GIVEN THE EXPECTED STRONG VERTICAL WIND SHEAR AND MODERATE SURFACE BASED CAPE. THE NAM/GFS MAINTAIN SURFACE DEWPOINTS BETWEEN 60 AND 65F AHEAD OF THE DRYLINE WHILE THE ECMWF ONLY HAS UPPER 50S. THE GFS ALSO HAS MUCH COOLER BOUNDARY LAYER AND SURFACE TEMPERATURES. IF THE BOUNDARY LAYER IS DEEP/WELL-MIXED AND DRIER LIKE THE ECMWF SUGGESTS, THEN TORNADOES WOULD BE HIGHLY UNLIKELY SINCE CLOUD BASES WOULD BE HIGH. HOWEVER, LOW-LEVEL TRAJECTORIES FROM THE GULF OF MEXICO WILL NEED TO BE MONITORED SINCE HIGHER DEWPOINTS THAN EXPECTED ALONG WITH SLIGHTLY COOLER SURFACE TEMPERATURES WOULD RESULT IN CLOUD BASES LOW ENOUGH TO SUPPORT TORNADIC ACTIVITY. THE COLD FRONT ASSOCIATED WITH THE AFOREMENTIONED SHORTWAVE TROUGH WILL STALL TO OUR SOUTH BY TUESDAY AND WEDNESDAY. A FEW THUNDERSTORMS MAY DEVELOP IN OUR EAST AND SOUTHEASTERN COUNTIES EVEN ON TUESDAY BUT MOST OF OUR FORECAST AREA SHOULD BE DRY. BEYOND TUESDAY...A SUMMER-LIKE MID TO UPPER TROPOSPHERIC PATTERN WILL DEVELOP OVER THE SOUTHERN PLAINS WHICH WILL FEATURE STRONG UPPER-LEVEL RIDGING. THE VERY LARGE MID-LEVEL ANTICYCLONE WILL PREVENT MUCH IN THE WAY OF PRECIPITATION CHANCES. && .AVIATION... MVFR CIGS WILL DEVELOP AFTER 08 UTC AT DDC/GCK AS MOIST UPSLOPE FLOW DEVELOPS ACROSS WESTERN KANSAS. NORTHEAST WINDS AT AROUND 10 KTS WILL GRADUALLY BECOME MORE EASTERLY BY SATURDAY. && .FIRE WEATHER... ON SUNDAY, A WARM FRONT WILL PUNCH NORTH IN THE AFTERNOON, BRINGING MAX TEMPS ACROSS THAT AREA SOUTH OF A SYRACUSE TO DODGE CITY TO SAINT JOHN LINE INTO THE UPPER 90S. WINDS WILL BLOW FROM THE SOUTH AT 20 TO 30 MPH WITH GUSTS TO 40 MPH. A HIGH FIRE DANGER WILL LIKELY DEVELOP. THESE HIGH FIRE WEATHER CONDITIONS MAY EXTEND INTO MONDAY AS WELL. && .PRELIMINARY POINT TEMPS/POPS... DDC 80 57 83 62 / 0 10 20 20 GCK 78 55 78 56 / 0 10 10 10 EHA 81 53 79 62 / 0 10 10 10 LBL 82 57 81 61 / 0 10 10 10 HYS 76 55 74 56 / 20 20 30 30 P28 83 59 85 68 / 20 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN12/24/24
Hazardous weather outlook, May 27, 3:48 AM CDT, 23 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 348 AM CDT FRI MAY 27 2011 KSZ030-031-043>046-061>066-074>081-084>090-280900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 348 AM CDT FRI MAY 27 2011 /248 AM MDT FRI MAY 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE NORTHERN THIRD OF THE FORECAST AREA TOMORROW NIGHT AS A WEAK DISTURBANCE MOVES THROUGH THE AREA. NONE OF THE STORMS ARE EXPECTED TO BE SEVERE. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON INTO MONDAY EVENING AS AN INTENSE UPPER LEVEL WAVE MOVES THROUGH THE CENTRAL AND NORTHERN HIGH PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, May 28, 3:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 313 AM CDT SAT MAY 28 2011 KSZ065-066-079-280915- EDWARDS-PAWNEE-STAFFORD- 313 AM CDT SAT MAY 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN EDWARDS...SOUTHEASTERN PAWNEE AND WESTERN STAFFORD COUNTIES... AT 311 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR BELPRE...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. RESIDENTS IN EASTERN EDWARDS...SOUTHEASTERN PAWNEE AND WESTERN STAFFORD COUNTIES...INCLUDING THE CITIES OF BELPRE...MACKSVILLE... DILLWYN AND ST. JOHN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3816 9882 3784 9868 3784 9915 3796 9917 TIME...MOT...LOC 0813Z 252DEG 16KT 3790 9912 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:33 AM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 42 min |
| May 28, 3:54 PM CDT | High Wind Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 35 hr |
| May 28, 3:54 PM CDT | Wind Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 42 hr |
| May 28, 4:07 PM CDT | Fire Weather Watch | DDC | Clark, Finney, Ford, Grant, Gray, Hamilton and 12 more | 36 hr |
| May 28, 4:07 PM CDT | Red Flag Warning | DDC | Clark, Finney, Ford, Grant, Gray, Hamilton and 11 more | 32 hr |
Nearby
Special Weather Statements in Kansas, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.